Idaho, 2014High Wind in Idaho, March 17, 2014
March 17, 2014 · NWS PIH · 5 events in 5 counties and zones
Sustained winds of 40 to 50 mph and wind gusts of 55 to 75 mph occurred on March 17th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sustained winds of 40 to 50 mph and wind gusts of 55 to 75 mph occurred on March 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 17, 2:51 AM MST, 4 hours 9 minutes earlier.
Area forecast discussion, Mar 17, 2:51 AM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
351 AM MDT MON MAR 17 2014
.SHORT TERM...TODAY THROUGH WED NIGHT. WELL-DEVELOPED AND
ORGANIZED TROUGH EXPECTED TO SWING THROUGH THIS MORNING INTO
TONIGHT. IT HAS BEEN CONSISTENTLY FORECASTING 30 TO 40 KT
SUSTAINED WIND DURING A PORTION OF THE DAY...TONIGHT IS APPEARS AS
THOUGH THE MID-MORNING TO EARLY AFTERNOON ARE THE STRONGEST WIND.
THIS WOULD MEAN SUSTAINED WIND OF 35 TO 45 MPH AND GUSTS TO NEAR
60 MPH. JET CORE IS CURRENTLY PASSING OVERHEAD...POWERED BY
120KT...ALTHOUGH IT COULD BE IN A BETTER LOCATION THAN SOUTH OF
IDAHO BY NOON. AN 80KT JET CORE IS GOING THROUGH VANCOUVER ISLAND
AS THE TROUGH MOVES OVER THE FORECAST AREA. 500MB WINDS THIS
MORNING...700MB WINDS THIS MORNING...AND 12-PLUS MB MSLP GRADIENT
ALL POINT TO EXTREME WIND. FINAL INGREDIENT IS THE -20 DEG C PER
HALF DAY COLD AIR ADVECTION EXPECTED DURING THE MORNING. WIND
ADVISORY LEVEL THRESHOLD SHOULD CONTINUE FOR EVEN LONGER. WIND
WILL NOT DIE DOWN...BUT THE AFOREMENTIONED COLD AIR ADVECTION WILL
CAUSE TEMPERATURES TO CRASH BEHIND THIS STRONG COLD FRONT. IN
FACT...THE WARMEST TEMPERATURES WILL BE THIS MORNING PRIOR TO THE
FRONTS PASSAGE. ONCE THIS GETS THROUGH LATE TONIGHT...THEN
RESIDUAL CLOUDS AND NORTHWEST WIND WILL CONTINUE TO GENERATE LIGHT
PRECIPITATION ON TUE. TUE NIGHT AND WED WILL HAVE HIGH PRESSURE
DOMINATING THE PATTERN BEFORE THE NEXT TROUGH BREAKS DOWN THE
RIDGE STARTING WED NIGHT. WILL CONTINUE THE HIGH WIND WARNINGS AND
WIND ADVISORIES CURRENTLY OUT. HAVE MORE SNOW DEVELOPING IN THE
HIGH ELEVATIONS THAN PREVIOUS THINKING...BUT NOT ENOUGH BELOW 8500
FT HAS IN EXCESS OF 5 INCHES TO WARRANT A WINTER WEATHER ADVISORY.
HIGH WIND WILL ALSO BE A PROBLEM IN THE HIGH COUNTRY...BUT HARD TO
SAY HOW MUCH DRIFTING WILL OCCUR. AVALANCHES COULD BECOME PROBLEMS
AGAIN WITH THIS KIND OF WIND. MESSICK
.LONG TERM...THURSDAY THROUGH NEXT SUNDAY. A MINOR DISTURBANCE
EMBEDDED IN NORTHWEST FLOW THURSDAY WILL BRING LIGHT PRECIPITATION
TO AREAS MAINLY NORTH OF A STANLEY TO PALISADES RESERVOIR LINE.
PRECIPITATION WILL BE LIMITED...LESS THAN 1 INCH SNOW EVEN IN THE
MOUNTAINS AND LIGHT RAIN SHOWERS IN THE LOWER VALLEYS. A FEW SHOWERS
LINGER ON FRIDAY AS WELL BUT SLOWLY...DRIER AIR BEGINS TO MOVE IN
FROM THE WEST AS A RIDGE OF HIGH PRESSURE DEVELOPS NEAR THE OREGON
COAST. MODELS NOW KEEP THE WEAK WAVE MOVING OVER NEVADA AND UTAH TO
THE SOUTH OF THE IDAHO BORDER. SUNDAY THE ECMWF DROPS A WEAK WAVE
SOUTH OUT OF MONTANA BRUSHING THE UPPER SNAKE HIGHLANDS...OVER ALL
THE MODEL HAS TRENDED DRIER. THE GFS DOES NOT BRING THIS WAVE
THROUGH AS IT MAINTAINS WEAK NORTHWEST FLOW. SLIGHTLY BELOW NORMAL
TEMPERATURES ARE EXPECTED THURSDAY AND FRIDAY...THEN RISING TO NEAR
NORMAL BY SUNDAY. RS
&&
.AVIATION...A STRONG SURFACE COLD FRONT WILL MOVE QUICKLY THROUGH
THE UPPER SNAKE PLAIN BETWEEN 12 AND 15Z THIS MORNING. LOOK FOR
WINDS ACROSS THE LOWER SNAKE RIVER PLAIN TO BE 40 TO 50 MPH WITH
GUSTS NEAR 60 MPH BY 14Z CONTINUING INTO THE EARLY AFTERNOON. EXPECT
MVFR/IFR CONDITIONS FOR KSUN EARLY IN THE MORNING THROUGH MID TO
LATE MORNING. MVFR CONDITIONS ARE POSSIBLE AROUND MID MORNING FOR
KIDA AND TO AN LESSER EXTENT KPIH AND KBYI. SURFACE WINDS BEGIN TO
SHIFT NORTHWESTERLY AFTER 18Z AND THE PRESSURE GRADIENT BEGINS TO
DECREASE AFTER 21Z. A SECONDARY SURFACE FRONTAL BOUNDARY ORIENTED
SOUTHWEST TO NORTHEAST IN THE ARCO DESERT WILL MOVE SOUTH THIS
AFTERNOON. SHOWERS WILL REDEVELOP VICINITY OF KIDA AND KPIH 21-24Z.
COLD AIR BEHIND THE MAIN FRONT WILL LOWER SNOW LEVELS VERY QUICKLY
TO THE VALLEY FLOORS BY 15Z. RS
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 6 PM MDT THIS
EVENING IDZ017-021-022.
WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM MDT THIS EVENING
IDZ020.
&&
Hazardous weather outlook, Mar 17, 3:23 AM MST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
423 AM MDT MON MAR 17 2014
IDZ018-019-023>025-031-032-181230-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
423 AM MDT MON MAR 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
STRONG AND DAMAGING WIND CAN BE EXPECTED TODAY ALONG WITH LIGHT
SNOW IN THE HIGH COUNTRY...FROM 1 TO 5 INCHES TODAY AND TONIGHT.
TEMPERATURES WILL BE CONSIDERABLY COLDER MONDAY NIGHT COMPARED TO
SUNDAY NIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WEAKER WINTER STORM IS EXPECTED THURSDAY. THE SNOWFALL SHOULD BE
LIGHT WITH GUSTY WINDS MUCH WEAKER THAN THE MONDAY STORM.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ017-020>022-181230-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
423 AM MDT MON MAR 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
STRONG AND DAMAGING WIND IS EXPECTED TODAY OVER THE SNAKE RIVER
PLAIN...THE MAGIC VALLEY...AND IN THE SOUTH CENTRAL HIGHLANDS. SEE
THE LATEST URGENT WEATHER MESSAGE FOR DETAILS ON THE HIGH WIND
WARNINGS AND WIND ADVISORIES IN EFFECT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A WEAKER
WINTER STORM IS EXPECTED THURSDAY. THE SNOWFALL SHOULD BE LIGHT
WITH GUSTY WINDS MUCH WEAKER THAN THE MONDAY STORM.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Local storm report, Mar 17, 6:52 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
752 AM MDT MON MAR 17 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 AM NON-TSTM WND GST 1 E BURLEY 42.54N 113.77W
03/17/2014 M61 MPH CASSIA ID ASOS
ASOS STATION BURLEY MUNICIPAL AP /BYI/
0700 AM NON-TSTM WND GST 6 NW MINIDOKA 42.80N 113.59W
03/17/2014 M60 MPH MINIDOKA ID MESONET
MESONET STATION MINIDOKA /MIN/
0700 AM NON-TSTM WND GST 3 WSW PAUL 42.60N 113.84W
03/17/2014 M59 MPH MINIDOKA ID MESONET
MESONET STATION RUPERT AGRIMET /RPTI/
0551 AM NON-TSTM WND GST 28 NNW CUSTER 44.72N 115.00W
03/17/2014 M59 MPH CUSTER ID MESONET
MESONET STATION LITTLE CREEK /THFI1/
0715 AM NON-TSTM WND GST 11 ENE DECLO 42.58N 113.44W
03/17/2014 M57 MPH CASSIA ID MESONET
MESONET STATION RAFT RIVER ITD /ITD88/
0745 AM NON-TSTM WND GST 7 E POCATELLO 42.87N 112.34W
03/17/2014 M57 MPH BANNOCK ID MESONET
MESONET STATION CW5212 POCATELLO /CW5212/
0639 AM NON-TSTM WND GST 11 ESE BRIDGE 42.04N 113.15W
03/17/2014 M57 MPH CASSIA ID MESONET
MESONET STATION MOBURG CANYON /MOFI1/
0725 AM NON-TSTM WND GST 1 ENE RICHFIELD 43.06N 114.13W
03/17/2014 M56 MPH LINCOLN ID MESONET
MESONET STATION RICHFIELD /RIC/
0714 AM NON-TSTM WND GST 7 NNW IDAHOME 42.52N 113.43W
03/17/2014 M56 MPH CASSIA ID MESONET
MESONET STATION YALE /ITD12/
0640 AM NON-TSTM WND GST 1 NE ABERDEEN 42.95N 112.82W
03/17/2014 M55 MPH BINGHAM ID MESONET
MESONET STATION ABERDEEN /ABE/
0715 AM NON-TSTM WND GST 5 WSW CRATERS OF MOON 43.41N 113.63W
03/17/2014 M55 MPH BUTTE ID MESONET
MESONET STATION TOM CAT SUMMIT /ITD77/
0550 AM NON-TSTM WND GST 1 SSE ARCO 43.62N 113.30W
03/17/2014 M53 MPH BUTTE ID MESONET
MESONET STATION ARCO ARLFRD /ARC/
0615 AM NON-TSTM WND GST 7 S HOWE 43.68N 113.01W
03/17/2014 M52 MPH BUTTE ID MESONET
MESONET STATION BASE OF HOWE PEAK /BAS/
0500 AM NON-TSTM WND GST 4 SW GALENA 43.84N 114.71W
03/17/2014 M51 MPH BLAINE ID MESONET
MESONET STATION TITUS PEAK /SVT/
&&
NWS POCATELLO ID
IRIS SYSTEMHigh Wind, Lower Snake River Plain
- When
- March 17, 7:00 AM MST to 5:00 PM MST
- Where
- Lower Snake River Plain forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $3,000
- Reported by
- Mesonet
A powerful cold front moved through eastern Idaho and caused sustained winds of 40 to 45 mph with gusts as high as 64 mph. A large tree was felled into a cable line in Pocatello on West Sherman Street. 2,800 Idaho Power customers were without power in Chubbuck and Pocatello for a period of time around noon.
High Wind, Upper Snake River Plain
- When
- March 17, 7:00 AM MST to 5:00 PM MST
- Where
- Upper Snake River Plain forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
Sustained winds of 40 to 50 mph with gusts of 60 to 80 mph occurred in the Upper Snake River Plain. Blowing dust from the high winds caused visibility to be reduced to zero and interstate 15 closed from Idaho Falls to Roberts.
High Wind, Eastern Magic Valley
- When
- March 17, 7:00 AM MST to 5:00 PM MST
- Where
- Eastern Magic Valley forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $4,000
- Reported by
- Mesonet
Sustained winds of 40 to 50 mph with gusts from 55 to 75 mph occurred throughout the Eastern Magic Valley. The winds caused a semi-truck to flip around 1:30 PM on Highway 25 near milepost 55 near Paul. There were some power outages in Paul, Rupert, and Richfield. There was also reported some minor roof and shingle damage in Rupert and Declo.
High Wind, South Central Highlands
- When
- March 17, 7:00 AM MST to 5:00 PM MST
- Where
- South Central Highlands forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
A strong cold front brought significant winds to the South Central Highlands. Gusts of 55 to 80 mph were frequent through the day. There were power outages in Oakley due to the high winds.
High Wind, Caribou Highlands
- When
- March 17, 7:00 AM MST to 5:00 PM MST
- Where
- Caribou Highlands forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $5,000
- Reported by
- Newspaper
A strong cold front moved through eastern Idaho and brought extremely strong winds to the Caribou Highlands. The winds caused a semitrailer to overturn on interstate 15 just south of Arimo at around 11 AM MDT. Widespread wind gusts of 50 to 60 mph occurred through the morning and early afternoon in the region.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, March 17, 2014$295,000 · 84 kt wind · 10 events
- Winter Weather in North Carolina, March 17, 201421 events
- Heavy Snow and High Wind in Montana, March 17 to 21, 201470 kt wind · 18 events
- High Wind in Wyoming, March 17 to 18, 201455 kt wind · 18 events
- Damaging Winds and Rip Current in Florida, March 17, 20141 injured · $8,000 · 50 kt wind · 8 events
- Dust Storm and High Wind in New Mexico, March 17 to 18, 2014$15,000 · 65 kt wind · 7 events
- Winter Weather in North Carolina, March 17 to 18, 201414 events
- Winter Storm and Heavy Snow in Wyoming, March 17 to 18, 201411 events
- High Wind in Wyoming, March 17 to 18, 201496 kt wind · 9 events
- Heavy Snow in Wisconsin, March 17 to 19, 20147 events
- Winter Weather in Michigan, March 17 to 19, 20147 events
- Winter Weather in Colorado, March 17 to 18, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506081, 506082, 506083, 506097, 506098.